Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 191, NWS Wichita, KS

June 25, 2003Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 25, 2003, 3:51 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2003, 3:51 PM CDT (20:51 UTC)
Expired
Jun 25, 2003, 5:00 PM CDT
In force
69 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 50 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 12:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2726 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WUUS53 KICT 252051
SVRICT
KSC035-191-252200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT WED JUN 25 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 500 PM CDT.

* AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST
  OF DOUGLASS TO 3 MILES WEST OF HUNNEWELL...OR ALONG A LINE
  EXTENDING FROM 12 MILES NORTH OF WINFIELD TO 32 MILES SOUTHWEST OF
  WINFIELD...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 500 PM CDT...
  WINFIELD...
  BURDEN...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  DAMAGING WINDS OF 70 TO 80 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
THIS IS A DANGEROUS LINE OF STORMS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER
AND COWLEY COUNTIES UNTIL 500 PM CDT.

LAT...LON 3746 9733 3695 9763 3696 9693 3747 9661

$$

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:15 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 25, 3:15 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT WED JUN 25 2003

FORECAST CONCERNS TDY ARE HVY RAIN CHCS TNGT AND WITH TEMPS OVER THE
WEEKEND, WITH ANOTHER SHRA CHC LATE STA INTO SUN.

COLD FRONT CURRENTLY MOVING ACROSS CEN/SRN KS ATTM WITH SHRA/TSRA
MOVING ALONG THE FRONT.  EXPECT SHRA/TSRA TO CONTINUE ALONG THIS
FRONT TNGT AS IT SLOWLY MOVES SE ACROSS THE REST OF KS.  UNSTABLE
AIRMASS IN PLACE FOR POSSIBLE SVR WX MAINLY EAST OF THE TURNPIKE
WITH MUCAPES APROACHING 4000 J/KG.  BEST DYNAMICS WITH THIS S/WV
STAYS NORTH OF SRN KS, BUT WITH BOUNDARY IN THE AREA PROVIDING
ADEQUATE LIFTING FOR DVLPMNT FOR POSSIBLE SVR WX.  NEXT QUESTION
LATER TNGT WILL BE HVY RAIN THREAT IN SERN KS.  ALL THE MODELS SHOW
HIGH PW VALUES WITH LOTS OF MOISTURE TRANSPORT FOR EFFECIENT RAIN
PRODUCERS.  FFG VALUES ARE PRETTY HIGH IN SERN KS DUE TO RECENT
WARM/DRY SNAP.  SO FEEL THAT FLOOD THREAT IS MINIMAL OR LOCALIZED.
SO WILL ONLY MENTION HVY RAINS IN THE ZONES/GRIDS BUT HOLD OFF ON
ANY FLOODING HEADLINES.  TEMPS COULD ALSO BE TRICKY OVER SRN KS AS
FROPA PROGRESION AND CLRG SKIES LATE COULD LEAD TO A NICE TEMP
GRADIENT ACROSS THE AREA.

THU-FRI:
THINGS QUIET DOWN ON THU AFTER FRONT MOVES SE OF THE AREA AS UPPER
FLOW GOES MORE NWRLY.   SFC HIGH PRESSURE MOVES INTO THE AREA BEHIND
THE FRONT...WITH NOTICABLY COOLER AND LESS HUMID CONDITIONS. SO ONLY
QUESTION WILL BE TEMPS WITH LOTS OF SUNSHINE ACROSS THE AREA.   MAV
GUID AND GFS PARTIAL THICKNESS NUMBERS LOOK BEST AS ETA LOOKS A
LITTLE TOO WARM FOR HIGHS AND LOWS.

SAT-SUN:
WEAK NW FLOW WILL LEADS TO ANOTHER S/WV MOVING ALONG THE UPPER
MIDWEST INTO THE GREAT LAKES. GFS SHOWS A COLD FRONT DRAGGING SOUTH
WITH THIS S/WV ACROSS THE UPPER PLAINS INTO NRN SECTIONS OF KS.  LOW
LEVEL MOISTURE IS INITIALLY CUT OFF FROM THIS FRONT EARLY SAT AS SFC
HIGH PRESSURE TO THE SOUTH MOVES EAST OF THE AREA. FRONT BECOMES
STATIONARY OVER NRN AND CEN KS BY SAT NIGHT....ENOUGH MOISTURE POOLS
ALONG THE FRONT FOR A CHC OF SHRA OVERNIGHT SAT INTO EARLY SUN.

MON-TUE:
FRONT WASHES OUT ON MON WITH SOUTHERLY WINDS CONTINUING.  SO EXPECT
TEMPS TO WARMUP INTO THE LOW 90S ON MON AND TUES.

TUE-WED:
ANOTHER WK FRONT MOVES ACROSS THE KS ON TUE.  MAIN SHRA CHC APPEARS
TO BE TUE EVE AS BETTER MOISTURE MOVES INTO THE AREA. SO WILL INSERT
A SLGT CHC INTO TUES EVE.

FCSTID =   22 / KETCHAM
ICT   57  78  55  84 /  40   0   0   0
HUT   55  77  55  84 /  10   0   0   0
EWK   56  78  55  84 /  20   0   0   0
EQA   57  78  55  84 /  40   5   0   0
WLD   59  80  56  84 /  60  10   0   0
RSL   51  76  53  85 /   0   0   0   0
GBD   53  76  53  85 /   0   0   0   0
SLN   54  76  54  84 /   5   0   0   0
MPR   56  78  55  84 /  20   0   0   0
CFV   61  81  56  83 /  80  10   0   0
CNU   61  80  56  83 /  70  10   0   0
K88   60  79  56  83 /  70  10   0   0

.ICT...
KS...NONE.

KETCHAM
Hazardous weather outlook, Jun 25, 11:56 AM CDT, 3 hours 55 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1156 AM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTH CENTRAL AND
SOUTHEASTERN KANSAS THIS AFTERNOON AND EVENING, AS A COLD FRONT
MOVES INTO THE AREA. THE FRONT WILL ENCOUNTER A VERY MOIST TROPICAL
AIRMASS. THE MAIN THREAT WILL BE LOCALLY VERY HEAVY RAINFALL,
ESPECIALLY EAST OF THE TURNPIKE. THEREFORE, LOCALIZED FLOODING IS
POSSIBLE ESPECIALLY WHERE STORMS TRAIN OVER THE SAME AREAS. ISOLATED
STORMS MAY BECOME SEVERE WITH MARGINALLY SEVERE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY. IT IS TOO EARLY TO
TELL WHETHER OR NOT THE THUNDERSTORMS WILL BE SEVERE, SO BE
LISTENING FOR SUBSEQUENT OUTLOOKS FROM THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:16 PM CDTSevere Thunderstorm WarningICTHarvey44 min
Jun 25, 2:13 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick77 min
Jun 25, 3:21 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick54 min
Jun 25, 4:35 PM CDTSevere Thunderstorm WarningICTElk70 min
Jun 25, 4:51 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley69 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.